Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Miscellaneous Cardiology Topics
Question: By Pass Surgery , heavy medications
|Rami956 - Tue Apr 28, 2009 5:05 am||
Im a heart patient man from Amman-Jordan , i did an open heart surgery - by pass on November 2004 , and last Decembed 2008 i have some heart problem and 2 stint were placed in my heart .
My BMI is 35 and did try to reduce weight so many times , and im on heavy medications as listed in my profile with your website, and my question is that if I can use the TOPAMAX 25 mg to reduce my weight ?
Thank you , with my best regards
|John Kenyon, CNA - Tue May 05, 2009 8:44 pm||
Your history and prescription record in your profile suggest you suffer from obesity and concomitant type II diabetes. Since these are both risk factors for heart disease, which you clearly also have, the goal would be to effectively manage the diabetes through diet and exercise in a very structured program supervised by medical personnel, and the best way to accomplish this would be via a cardiac rehabilitation program, if one is available in your location. You are indeed on a lot of medications now, some of which will probably be reduced or eliminated over time, while others will have to remain a part of your daily regimen, at least for a good while, if not permanently. You could get down to three or four meds eventually.
I'm not crazy about the Topamax idea for several reasons. One, it's not a use recommended by the manufacturer, and is an off-label use. When it is used to control weight it is intended to reduce binge-eating. You would do better to work with a cardiac rehab specialist in conjunction with a dietitician. The Topamax has enough potential noxious side effects to make it not worth the risk, and you really need to adopt habits that will last you a lifetime. Done right, this could resolve your diabetes, weight problems, and possibly your heart disease as well. I would look into finding a center where this sort of work is done and proceed in that direction.
I hope this is helpful. Good luck to you with this and please follow up with us here as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.